South Dakota, 2010

Flash Flooding and Damaging Winds in South Dakota, June 10 to 11, 2010

June 10 to 11, 2010 · NWS FSD · 34 events in 13 counties and zones

Thunderstorms produced damaging winds over a large part of southeast South Dakota beginning just before midnight on June 10th, and continuing well into the predawn hours of June 11th. The storms also produced very heavy rain, which caused flash flooding at several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$870,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds over a large part of southeast South Dakota beginning just before midnight on June 10th, and continuing well into the predawn hours of June 11th. The storms also produced very heavy rain, which caused flash flooding at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 7:00 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 7:00 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT THU JUN 10 2010

.DISCUSSION...
STORMS RAPIDLY DEVELOPING ACROSS CENTRAL AND WESTERN SOUTH DAKOTA
INTO WESTERN NEBRASKA ALONG COLD FRONT AS A SERIES OF SHORTWAVES
TRAVERSE THE FRONT. EXPECT FRONT TO SHIFT TO THE EAST OVERNIGHT WITH
CONVECTION BEGINNING TO AFFECT THE WESTERN REACHES OF THE FORECAST
AREA AROUND 9 PM. WARM AIR ADVECTION HAS LET TO SOME ISOLATED
SHOWERS AHEAD OF THE THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA.
MADE A FEW MINOR TWEAKS TO INCREASE POPS ACROSS WESTERN CWA THIS
EVENING...BUT IN GENERAL FORECAST IN GOOD SHAPE. HAVE ALSO CONTINUED
FLASH FLOOD WATCH FOR SOUTHERN HALF OF FORECAST AREA TONIGHT WHERE
ONE TO THREE INCHES OF RAIN FELL THIS MORNING. UPDATED PRODUCTS
POSTED.

&&

.AVIATION...
SCATTERED -SHRA MOVING NORTH OUT OF NEBRASKA DUE TO WARM AIR
ADVECTION WILL CONTINUE TO DEVELOP BUT WITH LOSS OF HEATING
SOON...COVERAGE SHOULD DIMINISH.  MVFR CIGS OVER EASTERN THIRD OF
CWFA ATTM ASSOCIATED WITH -SHRA.  WILL CONTINUE WITH MVFR CIGS EAST
AND IN THE WEST CIGS WILL BEGIN TO DECREASE AS -TSRA BEGIN TO
DEVELOP AND MIGRATE EAST.

&&

.PREV DISCUSSION...
MCS WHICH MOVED ACROSS THE AREA EARLY TODAY DUMPED A WIDESPREAD 1 TO
2 INCHES OF RAIN FROM INTERSTATE 90 SOUTH. LOOKING FOR A SOMEWHAT
SIMILAR SITUATION LATE TONIGHT AS ANOTHER DISTURBANCE MOVES ACROSS
THE AREA. COULD SEE A FEW ELEVATED STORMS DEVELOPING THIS EVENING
NORTH OF I90 AND INTO S CNTRL SD THIS EVENING...BUT MOST OF THE
THUNDERSTORM ACTIVITY WILL HOLD OFF UNTIL LATE TONIGHT. SHOULD SEE
THUNDERSTORMS DEVELOP LEE OF THE ROCKIES IN CO AND SPREAD NE ACROSS
NEB AND EVENTUALLY INTO SE SD AFTER MIDNIGHT. COMPLEX OF STORMS TO
THEN MOVE INTO SW MN AND NW IA LATE TONIGHT. SOME THUNDERSTORMS
COULD BE SEVERE...WITH THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS
ACROSS S CNTRL AND SE SD. ELEVATED CAPE AND SHEAR WILL BE SUPPORTIVE
OF LARGE HAIL MAINLY ALONG AND S OF I 90...BUT DEEP WARM MOIST LAYER
SUGGESTS A GOOD DEAL OF MELTING BEFORE HAIL REACHES THE GROUND. SO
MAINLY LOOKING AT QUARTER TO GOLF BALL HAIL TONIGHT. FARTHER
NORTH...CAPE PROFILES LOOKING TALL AND SKINNY...MORE SUPPORTIVE OF
SMALL HAIL OR HEAVY RAIN. MAIN SEVERE WIND THREAT SHOULD BE THROUGH
THE MO VALLEY...WHERE STORMS COULD BE CLOSER TO SURFACE BASED. IN
ADDITION TO THE POTENTIAL FOR SEVERE STORMS...HEAVY RAIN WILL OCCUR
WITH SOME STORMS...ESPECIALLY SHOULD THE MCS ROLL THROUGH. EXPECTING
WIDESPREAD 1 TO 2 INCHES WITH UPWARDS WITH LOCALLY 3 TO 4 INCH
AMOUNTS POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUE FOR TONIGHT AND
CONTINUES ACROSS NW IA THROUGH TOMRROW AFTERNOON.   /LIEBL

FRI THRU SAT...LOOKS LIKE WE ARE CONTINUING THE VERY WAVY PATTERN
WITH UPPER TROFFING TO THE WEST. THE ANTICIPATED MCS THAT SHOULD
AFFECT OUR AREA LATE TONIGHT WILL BE EXITING OUR CWFA THRU FRIDAY
MORNING. THE MODELS BECOME CONVECTIVELY CONTAMINATED WITH THE SFC
FRONT ITSELF BEHIND THE MCS...SO BLENDING WAS IN ORDER. BY LATE
AFTERNOON...AM THINKING THAT THE SFC BOUNDARY SHOULD BE MOVG THRU NW
IA. HOWEVER...THE H85 BOUNDARY BASICALLY DRIFTS EVER SO SLOWLY SEWD
THRU THESE TWO DAYS LIKELY PROVIDING A FOCUS FOR AT LEAST OFF AND ON
SCT CONVECTION. THEREFORE AFTER THE MCS DEPARTS FRI MORNING...MY
THOUGHTS ARE THAT CONVECTION COULD RE FIRE IN THE AFTERNOON FAIRLY
CLOSE TO THE SFC AND H85 BOUNDARIES...WITH THE HIGHEST POPS
WARRANTED ALONG AN AXIS FROM EXTREME SERN SD TO SWRN MN...ALSO
INCLUDING A GOOD PORTION OF NW IA. MU ELEVATED CAPES IN NW IN THE
H925-H85 LYR ARE QUITE STOUT...ABOUT 2000-3000 J/KG...WHICH MAY BE
ENOUGH TO GIVE SOME SVR TS IN NW IA IN THE AFTERNOON. THIS IS IFFY
HOWEVER...BECAUSE IF SCT CONVECTION CONTINUOUSLY FIRES ALONG THE
BOUNDARY...THEN THE ATMOSPHERE MAY NOT RECHARGE ENOUGH TO GO SEVERE.
SOMETHING TO WATCH FOR THOUGH...AS THESE CAPES ARE BEEFY ENOUGH TO
ALLOW UPDRAFTS TO PRODUCE LARGE HAIL. STILL KEPT LIKELY POPS GOING
DEEPER INTO NW IA NEAR THE SFC BOUNDARY FRIDAY EVENING...
PROGRESSIVELY LOWERING THEM HEADING N AND NW FROM THERE. THEN LATE
FRIDAY NIGHT...THE H85 BOUNDARY SNAKES AROUND THRU THE SRN PARTS OF
OUR FA...WHICH MAY CONTINUE TO DEVELOP CONVECTION. AND FINALLY
ANOTHER SHORT WAVE WITH AN MCS MAY IMPACT OUR SWRN ZONES LATE FRIDAY
NIGHT!

SO AM ANTICIPATING THAT THE MCS WILL THEN LIFT NEWD THRU THE NWRN
HALF OF OUR FA ON SATURDAY. BUT ONE THING OF NOTE IS THAT THE JET
STREAK IS FURTHER NORTH IN SOUTH CENTRAL CANADA INSTEAD OF THE WRN
GRTLKS. SO THERE MAY BE LESS RR QUAD JET INFLUENCE THAN THOUGHT
BEFORE. CHCS OF TSRA ARE WARRANTED ELSEWHERE ALSO ON SATURDAY
BECAUSE THERE IS A VERY REAL CHC THAT ANOTHER WRMFNT WILL DEVELOP
BEHIND THE SHORT WAVE...EXTENDING FM YANKTON TO NEAR MARSHALL AT 18Z
SATURDAY. SO THEN AS THIS FRONT MOVES SEWD AS A SUBTLE CDFNT
SATURDAY AFTERNOON...CONVECTION COULD ALSO DEVELOP NEAR THE BOUNDARY
IN OUR SERN HALF AS WE ARE NOT REALLY CAPPED OFF.

AFTER THAT...THE VARIOUS MODELS ARE EXTREMELY MESSY AND VERY
POLLUTED WITH LEFTOVER CONVECTION. THEREFORE CONTINUED THE TREND OF
DRYING THINGS OUT FM NW TO SE SAT NIGHT WHICH LOOKS REASONABLE IN
THE ABSENCE OF ANY WAVES. THEN JUST GIVING SMALL CHCS FOR RAIN IN
OUR SWRN ZONES ON SUNDAY.

FOR TEMPERATURES...STILL THINKING THAT NW IA MAY WARM UP WELL INTO
THE 80S AHEAD OF THE FIRST CDFNT ON FRIDAY. THEN SAT AND SUN SHOULD
SEE SEASONABLY COOL TEMPERATURES WITH CLOUD COVER SIMILAR TO WHAT
MAY OCCUR IN THE EXTENDED DETAILED BELOW.   /MJF

IN THE EXTENDED...THE 12Z GFS AND ECMWF ARE ACTUALLY IN DECENT
AGREEMENT SUN NIGHT THRU THURSDAY WITH THE UPPER AIR PATTERN.
THEREFORE JUST FOLLOWED THESE SOLUTIONS ALONG WITH A MIX OF HPC LATE
IN THE EXTENDED WHO HAVE ACCESS TO ECMWF ENS MEAN GRIDS. SO...THE
PATTERN REMAINS ACTIVE WITH PERSISTENT UPPER TROFFING IN THE CENTRAL
AND NRN ROCKIES. IT APPEARS THAT THERE ARE TWO MAIN WAVES TO CONTEND
WITH. THE FIRST ONE BEGINS TO ENTER OUR CWFA SUN NIGHT...WITH THE
CRUX OF THE WAVE OVER THIS AREA MONDAY AND MONDAY NIGHT. THE SECOND
ONE AFFECTS THE FA WED AND WED NIGHT...POSSIBLY LINGERING ON
THURSDAY IF THE 12Z GFS IS RIGHT. WILL TRY TO FINE TUNE THE TIMING
OF THESE TWO WAVES WITH FRIDAYS FORECAST. ONE THING THAT WILL LIKELY
NEED ADJUSTED FOR SURE IS THE SFC WINDS. THE FIRST WAVE LOOKS LIKE
IT DEFINITELY WORKS A SFC FRONT THRU THIS AREA MON NIGHT AND TUE...
SHIFTING THE WINDS TO A WLY COMPONENT. THIS IS NOT REFLECTED YET IN
THE GRIDS...AND WILL LIKELY BE ADJUSTED TOMMOROW. CONCERNING
TEMPERATURES...AS IN DAYS PAST...WITH CLOUD COVER AND PERIODIC CHCS
FOR RAIN CONTINUED THE TREND OF SEASONABLY COOL TEMPERATURES. BUT
NOTHING REAL EXTREME AS FAR AS BEING TOO CHILLY. THEREFORE TRENDED
VERY CLOSE TO 00Z MEX AND HPC TEMPERATURES.   /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
     FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
     FOR MNZ089-090-098.

NE...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH FRIDAY
     MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH FRIDAY
     MORNING FOR SDZ050-057>071.
&&
Hazardous weather outlook, Jun 10, 4:15 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT THU JUN 10 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
515 PM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS EVENING ACROSS
CENTRAL SOUTH DAKOTA AND NEBRASKA. STORMS WILL BECOME WIDESPREAD
AND ORGANIZE INTO A LARGE THUNDERSTORM COMPLEX AROUND MIDNIGHT.
THIS THUNDERSTORM COMPLEX IS EXPECTED TO MOVE EAST ALONG THE
INTERSTATE 90 CORRIDOR AND MISSOURI VALLEY AFTER MIDNIGHT. THIS
COMPLEX OF STORMS WILL MAINLY PRODUCE HEAVY RAINFALL...BUT A FEW
OF THE STRONGER EMBEDDED THUNDERSTORMS MAY PRODUCE HAIL TO THE
SIZE OF QUARTERS.

FLOODING...
THUNDERSTORMS COULD REPEATEDLY MOVE ACROSS THE AREA OVERNIGHT.
WITH ABUNDANT MOISTURE IN PLACE...AREAS OF HEAVY RAINFALL ARE
EXPECTED...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90...AND
THROUGH THE MISSOURI VALLEY. RAINFALL RATES OF UP TO 2 INCHES
WILL BE POSSIBLE. OVERNIGHT RAINFALL AMOUNTS MAY EXCEED 3 INCHES
IN SOME LOCATIONS. PREVIOUS RECENT RAINFALL WILL MAKE THESE AREAS
SUSCEPTIBLE TO FLASH FLOODING SHOULD HEAVY RAINS OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON
NEAR A FRONTAL BOUNDARY ACROSS IOWA. A FEW STORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WIND. OTHER STORMS WILL DEVELOP LATER
FRIDAY NIGHT THROUGH THE MISSOURI VALLEY...WITH A FEW STORMS
CAPABLE OF HAIL UP TO HALF DOLLAR SIZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 160 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 8 flash flood. Local standard time, as filed.

Thunderstorm Wind, Aurora

When
June 10, 11:05 PM CST
Where
Aurora County, 0.5 mi E of White Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
43.730, -98.710

Thunderstorm winds blew the roof off a house and heavily damaged the adjoining garage. The winds also blew out car windows and caused tree damage, including several trees blown down.

Thunderstorm Wind, Aurora

When
June 10, 11:30 PM CST
Where
Aurora County, 0.85 mi NW of Stickney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.590, -98.440

Thunderstorm winds caused tree damage, including numerous branches blown down.

Thunderstorm Wind, Davison

When
June 11, 12:05 AM CST
Where
Davison County, 0.69 mi N of Ethan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.560, -97.980

Thunderstorm winds destroyed a shed and caused tree damage.

Thunderstorm Wind, Hutchinson

When
June 11, 12:15 AM CST
Where
Hutchinson County, 1.71 mi NW of Milltown
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.440, -97.820

Thunderstorm winds caused tree damage.

Flash Flood, Sanborn

When
June 11, 12:30 AM CST to 2:30 AM CST
Where
Sanborn County, 4.03 mi W of Woonsocket to 2.1 mi WSW of Woonsocket
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.060, -98.350

Heavy rain caused flash flooding of fields, roads, and at least one basement in a rural area.

Thunderstorm Wind, McCook

When
June 11, 12:45 AM CST
Where
McCook County, 1.47 mi SSW of Stanley Corner
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.530, -97.390

Thunderstorm winds caused tree damage.

Thunderstorm Wind, McCook

When
June 11, 1:00 AM CST to 1:25 AM CST
Where
McCook County, 0.85 mi SW of Salem
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.720, -97.390

Thunderstorm winds caused tree damage. The winds were accompanied by heavy rainfall of 1.50 inches.

Thunderstorm Wind, Yankton

When
June 11, 1:00 AM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
42.890, -97.390

Thunderstorm Wind, Yankton

When
June 11, 1:05 AM CST
Where
Yankton County, 0.51 mi W of Mission Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.920, -97.280

Thunderstorm winds destroyed several large grain bins, blew down power lines and poles, and caused widespread tree damage, including several large trees blown down.

Thunderstorm Wind, Clay

When
June 11, 1:13 AM CST
Where
Clay County, 0.86 mi SW of Wakonda
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.010, -97.110

Thunderstorm winds caused tree damage, including a large tree uprooted.

Thunderstorm Wind, Clay

When
June 11, 1:17 AM CST
Where
Clay County, 4.9 mi NW of Dalesburg
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.010, -96.960

Thunderstorm winds destroyed a farm building and heavily damaged two others.

Thunderstorm Wind, Clay

When
June 11, 1:20 AM CST
Where
Clay County, 0.51 mi W of Vermillion
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.780, -96.930

Thunderstorm winds blew a delivery truck over. the winds also caused tree damage, including large branches blown down.

Thunderstorm Wind, Clay

When
June 11, 1:20 AM CST
Where
Clay County, 8.19 mi ENE of Wakonda
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.080, -96.960

Thunderstorm winds damaged a shop, and displaced debris up to a half mile to the east.

Thunderstorm Wind, Clay

When
June 11, 1:20 AM CST
Where
Clay County, 1.67 mi WNW of Vermillion
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.790, -96.950

Thunderstorm winds blew part of the roof off a church.

Thunderstorm Wind, Clay

When
June 11, 1:23 AM CST
Where
Clay County, 0.51 mi W of Vermillion
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.780, -96.930

Thunderstorm winds caused tree damage, including at least one tree uprooted.

Thunderstorm Wind, Lake

When
June 11, 1:24 AM CST
Where
Lake County, 2.04 mi NW of Franklin
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.890, -97.100

Thunderstorm winds caused tree damage, including a two foot diameter tree blown down.

Thunderstorm Wind, Clay

When
June 11, 1:28 AM CST
Where
Clay County, 4.27 mi SSW of Greenfeld
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.820, -96.850

Thunderstorm winds blew empty grain bins off anchors.

Flash Flood, Davison

When
June 11, 1:30 AM CST to 3:30 AM CST
Where
Davison County, 1.7 mi SW of (Mhe)mitchell Arpt to 1.7 mi SSW of Mitchell
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.750, -98.050

Heavy rainfall of at least 3 inches caused Enemy Creek to overflow and flood nearby roads. The rainfall also caused flooding of roads and basements in Mitchell. A motorcycle business was flooded, resulting in damage to merchandise, although little damage to the motorcycles was reported.

Thunderstorm Wind, Lake

When
June 11, 1:35 AM CST
Where
Lake County, 0.85 mi SE of Madison Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.010, -97.070

Thunderstorm winds caused tree damage, including a 20 inch diameter tree blown down.

Thunderstorm Wind, Lincoln

When
June 11, 1:40 AM CST
Where
Lincoln County, 0.5 mi E of Hudson
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.130, -96.460

Thunderstorm winds blew the roof off a shed, and blew down power lines at a cattle ranch.

Thunderstorm Wind, Lake

When
June 11, 1:40 AM CST
Where
Lake County, 3.76 mi SSE of Madison Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.970, -97.050

Thunderstorm winds blew shingles off roofs, and moved docks on Lake Madison.

Thunderstorm Wind, Minnehaha

When
June 11, 1:42 AM CST to 1:52 AM CST
Where
Minnehaha County, 2.07 mi S of Ellis to 1 mi E of Sioux Falls
Measured
87 kt (100 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
43.540, -96.830

Thunderstorm winds caused widespread damage in the Sioux Falls area. Wood and siding were blown off a new house and a nearby fence was blown over. The winds caused tree damage, including 2 to 3 foot diameter trees blown down. Debris from the tree damage blocked several roads. Garages were blown off three homes which were next to each other, and other nearby homes suffered significant damage in an area on West Eli Court which was subjected to the strongest winds, estimated at 100 mph. Windows were blown out in several of these homes, and a large camper was overturned in the same area. A wind gust of 74 mph was measured elsewhere in the city. The winds blew down out power lines in parts of the city.

Thunderstorm Wind, Union

When
June 11, 1:45 AM CST
Where
Union County, 0.69 mi N of Mc Cook Lake
Measured
80 kt (92 mph) measured gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.540, -96.500

Thunderstorm winds blew the roof off a mobile home, blew a small building over a road, and caused tree damage, including one tree blown into a house.

Flash Flood, McCook

When
June 11, 1:47 AM CST to 3:00 AM CST
Where
McCook County, 1.06 mi WNW of Salem to 0.43 mi SSW of Salem
Cause
Heavy Rain
Reported by
Public
Coordinates
43.735, -97.400

Heavy rain flooded streets and basements, with water from the flooded streets over sidewalks.

Flash Flood, Clay

When
June 11, 1:50 AM CST to 4:30 AM CST
Where
Clay County, 2.45 mi NW of Vermillion to 1.71 mi WSW of Davidson Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.800, -96.960

Heavy rain caused widespread street flooding. Several basements were also flooded.

Thunderstorm Wind, Lincoln

When
June 11, 1:50 AM CST
Where
Lincoln County, 2.31 mi NNW of Beresford
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.110, -96.800

Thunderstorm winds blew down power lines and a billboard near Interstate 29.

Thunderstorm Wind, Lake

When
June 11, 1:50 AM CST
Where
Lake County, 1.38 mi N of Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.920, -96.930

Thunderstorm winds caused tree damage, including up to 6 inch diameter branches blown down.

Flash Flood, Lincoln

When
June 11, 1:51 AM CST to 4:00 AM CST
Where
Lincoln County, 5.07 mi NNW of Beresford to 5.07 mi W of Beresford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.150, -96.810

Heavy rain caused flash flooding of rural roads and fields.

Thunderstorm Wind, Lincoln

When
June 11, 1:51 AM CST
Where
Lincoln County, 0.69 mi N of Beresford
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.090, -96.780

Thunderstorm winds blew down power lines and caused tree damage, including up to 6 inch diameter branches blown down.

Flash Flood, Minnehaha

When
June 11, 1:55 AM CST to 4:00 AM CST
Where
Minnehaha County, 1.47 mi SSE of Ellis to 3.25 mi NNW of Sioux Falls Sky Have
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.550, -96.820

Heavy rain caused flash flooding of several streets in the southern part of Sioux Falls, with water up to two feet deep. Basement flooding was also reported.

Thunderstorm Wind, Moody

When
June 11, 2:05 AM CST
Where
Moody County, 2.07 mi S of Egan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.970, -96.650

Thunderstorm winds caused tree damage, including up to 4 foot diameter trees blown down.

Thunderstorm Wind, Minnehaha

When
June 11, 2:07 AM CST
Where
Minnehaha County, 4.07 mi W of South Sioux Falls
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.510, -96.830

Thunderstorm winds blew down light poles.

Flash Flood, Lake

When
June 11, 2:20 AM CST to 5:00 AM CST
Where
Lake County, 2.13 mi NNW of Madison to 0.85 mi SW of Madison
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.030, -97.130

Heavy rain caused flash flooding of roads and basements. Some roads in Madison were under two feet of water.

Flash Flood, Brookings

When
June 11, 2:50 AM CST to 5:00 AM CST
Where
Brookings County, 8.78 mi NE of White to 9.42 mi NE of White
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.530, -96.540

Heavy rain caused flooding of rural roads and washed out some of the roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 241917, 241918, 241919, 241920, 241935, 241936, 241937, 241938, 241939, 241940, 241941, 241942, 242161, 242162, 242163, 242165, 242167, 242170, 242171, 242174, 242192, 242194, 242198, 242199, 242202, 242203, 242217, 242223, 242224, 242233, 242238, 242240, 242245, 243423.